Tennessee, 2009

Tornadoes and Hail in Tennessee, April 10, 2009

April 10, 2009 · NWS MRX · 29 events in 15 counties and zones

A cold front tracked across east Tennessee during the afternoon and evening hours. The resulting squall line triggered numerous thunderstorm wind damage reports along with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$408,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cold front tracked across east Tennessee during the afternoon and evening hours. The resulting squall line triggered numerous thunderstorm wind damage reports along with large hail. Three tornadoes were also reported. One person was injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 10, 12:25 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 10, 12:25 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
225 PM EDT FRI APR 10 2009

.SHORT TERM...(TONIGHT)...BROKEN LINE OF THUNDERSTORMS
APPROACHING...AND WITH SIGNIFICANT CAPE AND LOW LEVEL WIND
SHEAR...STILL EXPECTING SEVERE THUNDERSTORMS WITH THE POSSIBILITY OF
TORNADOES THIS AFTERNOON INTO EARLY EVENING.  ONCE THE COLD FRONT
PASSES...SHOULD HAVE SOME SHOWERS LINGERING...ESPECIALLY NORTH...AND
LOW CLOUDS MOVING IN.  WILL NOT STRAY FROM MAV TEMPS FOR TONIGHT.

.LONG TERM...(SATURDAY THROUGH FRIDAY)...RATHER UNSETTLED WEATHER
REGIME IN THE OFFING FOR THE LONG TERM AFTER A MAINLY DRY WEEKEND.
NEXT IN A SERIES OF SYSTEMS APPROACHES BY EARLY MONDAY. THIS DOES
NOT APPEAR TO BE A SEVERE WEATHER THREAT AT THIS TIME AS INSTABILITY
IS DECIDEDLY LACKING PER MODEL FORECAST SOUNDINGS. HOWEVER...UPPER
CLOSED LOW ASSOCIATED WITH THIS EVENT WILL ONLY SLOWLY DRIFT
EASTWARD RESULTING IN THE PERSISTENCE OF SCATTERED PRECIP INTO
WEDNESDAY. BRIEF DRY PERIOD EXPECTED WEDNESDAY NIGHT BEFORE THE NEXT
SYSTEM APPROACHES ON THURSDAY. FOR TEMPS..GENERALLY ONLY TWEAKED
PRECEDING GRIDS/FORECAST AS THEY APPEARED REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             51  65  43  72  53 /  50  10   0   0  60
KNOXVILLE MCGHEE TYSON AIRPORT, TN  50  62  40  69  47 /  80  10   0   0  30
OAK RIDGE, TN                       51  62  39  69  48 /  70  10   0   0  30
TRI CITIES AIRPORT, TN              49  59  36  67  42 /  90  20   0   0  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LDW/LCM
Hazardous weather outlook, Apr 10, 1:20 AM CST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EDT FRI APR 10 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
320 AM EDT FRI APR 10 2009 /220 AM CDT FRI APR 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS
MIDDLE TENNESSEE..CENTRAL KENTUCKY...AND NORTHERN ALABAMA EARLY
THIS AFTERNOON...THEN MOVE EAST ACROSS THE REGION. THE GREATEST
THREAT FOR SEVERE STORMS WILL BE BETWEEN 4 AND 10 PM TODAY WITH
THE MAIN CONCERN BEING LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED
TORNADOES ARE ALSO POSSIBLE.

HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Apr 10, 8:37 AM CST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1037 AM EDT FRI APR 10 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-102000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
1037 AM EDT FRI APR 10 2009 /937 AM CDT FRI APR 10 2009/

...A SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON
AND EVENING...

A LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE LOWER OHIO AND
TENNESSEE VALLEYS TODAY. GUSTY SOUTH AND SOUTHWEST WINDS AHEAD OF
THIS SYSTEM WILL HELP TO BRING WARM AND MOIST AIR INTO THE REGION
TODAY.

AN AREA OF SHOWERS AND THUNDERSTORMS HAS ALREADY MOVED THROUGH THE
AREA THIS MORNING. SCATTERED SHOWERS AND THUNDERSTORMS CAN STILL BE
EXPECTED THROUGH THE EARLY AFTERNOON...THEN MORE NUMEROUS SHOWERS
AND THUNDERSTORMS WILL MOVE IN BY LATE AFTERNOON AHEAD OF AN
APPROACHING COLD FRONT. SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE
REGION THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL CAN BE
EXPECTED WITH THESE SEVERE STORMS...AND TORNADOES WILL ALSO BE
POSSIBLE.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE
TELEVISION OR RADIO STATIONS...FOR LATER STATEMENTS AND FORECASTS
ON THIS POTENTIAL SEVERE WEATHER OUTBREAK.

The radar

The Northeast Alabama radar (KHTX), 62 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 5 hail, 3 tornado. Local standard time, as filed.

Hail, Marion

When
April 10, 1:55 PM CST to 2:00 PM CST
Where
Marion County, 1.32 mi ENE of Sulphur Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.180, -85.480

A trained spotter reported penny-size hail fell at Powells Crossroads.

Thunderstorm Wind, Marion

When
April 10, 2:00 PM CST to 2:10 PM CST
Where
Marion County, 3.07 mi SE of Oak Grove
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.200, -85.660

Law enforcement personnel reported numerous trees downed by thunderstorm winds across the northern portions of the county.

Tornado, Sequatchie

When
April 10, 2:02 PM CST to 2:10 PM CST
Where
Sequatchie County, 2 mi S of Dunlap
Rating
EF2
Path length
5 mi
Path width
175 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.351, -85.380

An F2 tornado with maximum wind speeds of 120 mph occurred around 2 miles south of Dunlap. The tornado initially touched down along Frank Tate Road with a maximum wind speed of 90 mph (EF-1) and a width of 100 yards. The tornado continued in a northeast path and increased in size to an EF-2 with a maximum wind speed of 120 mph and a width of 175 yards. Several large hardwood trees were snapped off near the trunk base with extensive damage occurring in a concentrated path. The tornado continued its northeast movement and finally weakened to a EF-1 with a maximum wind speed of 100 mph as it dissipated at the foothill of Signal Mountain. A school and several homes suffered minor to moderate wind damage along the nearly 5 mile of the tornado.

Tornado, Sequatchie

When
April 10, 2:05 PM CST to 2:10 PM CST
Where
Sequatchie County, 1 mi E of Dunlap
Rating
EF1
Path length
0.2 mi
Path width
40 yd
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.380, -85.362

A tornado briefly touched down along Highland Drive just east of Dunlap, Tennessee and produced damage to a few trees and some light to moderate structural damage to a home.

Thunderstorm Wind, Sequatchie

When
April 10, 2:05 PM CST to 2:10 PM CST
Where
Sequatchie County, 0.89 mi SW of Dunlap
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
35.370, -85.390

Emergency management officials reported thunderstorm winds produced 15 reports of trees on homes in Dunlap.

Thunderstorm Wind, Marion

When
April 10, 2:15 PM CST to 2:20 PM CST
Where
Marion County, 1.33 mi ESE of Glover Hill
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
35.060, -85.630

Law enforcement personnel reported numerous trees downed by thunderstorm winds across the southern portions of the county.

Tornado, Hamilton

When
April 10, 3:23 PM EST to 3:24 PM EST
Where
Hamilton County, 0.56 mi E of Sale Creek
Rating
EF1
Path length
0.5 mi
Path width
30 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.380, -85.110

An EF-1 tornado with a maximum wind speed of 90 mph touched down 1 mile east-northeast of Sale Creek and tracked 0.5 miles with a maximum path width of 30 yards. About 40 trees were damaged in a narrow path. No man-made structures were hit.

Thunderstorm Wind, Hamilton

When
April 10, 3:25 PM EST
Where
Hamilton County, 2.07 mi N of Mowbray
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.310, -85.230

An amateur radio operator estimated a thunderstorm wind gust to 65 mph near Soddy Daisy.

Thunderstorm Wind, Rhea

When
April 10, 3:30 PM EST to 3:40 PM EST
Where
Rhea County, Graysville
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
35.430, -85.070

The newspaper reported a several trees and powerlines downed by thunderstorm winds in Graysville. In addition, a few homes sustained damage.

Thunderstorm Wind, Hamilton

When
April 10, 3:30 PM EST to 3:40 PM EST
Where
Hamilton County, Sale Creek
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
35.380, -85.120

Amateur radio personnel reported a roof blown off a house by thunderstorm winds in Sale Creek.

Hail, Meigs

When
April 10, 3:35 PM EST to 3:38 PM EST
Where
Meigs County, 1.49 mi SSE of East View
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.310, -84.940

An amateur radio operator reported penny size hail fell near East View.

Thunderstorm Wind, Hamilton

When
April 10, 3:40 PM EST to 3:50 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
35.070, -85.260

An amateur radio operator reported several trees and powerlines downed by thunderstorm winds in the East Ridge area.

Thunderstorm Wind, McMinn

When
April 10, 3:45 PM EST to 3:50 PM EST
Where
McMinn County, 1 mi N of Calhoun
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.294, -84.750

Emergency management personnel reported several homes damaged by thunderstorm winds in the Calhoun area.

Thunderstorm Wind, Bradley

When
April 10, 3:50 PM EST to 3:55 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.180, -84.870

A trained spotter reported several trees downed by thunderstorm winds in the Cleveland area. A few homes sustained minor wind damage.

Hail, Hancock

When
April 10, 4:00 PM EST to 4:05 PM EST
Where
Hancock County, 1.11 mi E of Big Creek
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.500, -83.330

Law enforcement personnel reported penny-size hail fell in the Big Creek area.

Thunderstorm Wind, Loudon

When
April 10, 4:00 PM EST to 4:05 PM EST
Where
Loudon County, Philadelphia
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.680, -84.400

Law enforcement personnel reported one tree and powerlines downed by thunderstorm winds in the Philadelphia area.

Thunderstorm Wind, Roane

When
April 10, 4:00 PM EST to 4:05 PM EST
Where
Roane County, 0.56 mi E of Kingston
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.870, -84.510

Law enforcement personnel reported a few trees downed by thunderstorm winds in the Kingston area.

Thunderstorm Wind, Bradley

When
April 10, 4:05 PM EST to 4:15 PM EST
Where
Bradley County, 1.33 mi ESE of Mineral Park
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
35.090, -84.980

Law enforcement personnel reported a few trees and powerlines downed by thunderstorm winds in the Mineral Park area.

Hail, McMinn

When
April 10, 4:05 PM EST to 4:08 PM EST
Where
McMinn County, 0.56 mi E of Old Englewood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.420, -84.490

A trained spotter reported penny-size hail fell in the Englewood area.

Thunderstorm Wind, McMinn

When
April 10, 4:05 PM EST to 4:15 PM EST
Where
McMinn County, 0.56 mi E of Old Englewood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.420, -84.490

A trained spotter reported an estimated thunderstorm wind gusts at 60 mph in Englewood.

Thunderstorm Wind, Monroe

When
April 10, 4:05 PM EST to 4:10 PM EST
Where
Monroe County, 1.78 mi NW of Notchy Creek
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
35.490, -84.400

An amateur radio operator reported a 30 inch diameter tree was downed by thunderstorm winds and blocked a highway in the Madisonville area.

Thunderstorm Wind, Monroe

When
April 10, 4:05 PM EST to 4:10 PM EST
Where
Monroe County, 1.78 mi NW of Notchy Creek
Measured
60 kt (69 mph) estimated gust
Property damage
$18,000
Reported by
Newspaper
Coordinates
35.490, -84.400

A local newspaper reported several trees and powerlines downed by thunderstorm winds in the Madisonville area. In addition, a home sustained minor roof damage as well as a section of bleachers at the high school.

Thunderstorm Wind, McMinn

When
April 10, 4:05 PM EST to 4:15 PM EST
Where
McMinn County, 0.56 mi E of Old Englewood
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Newspaper
Coordinates
35.420, -84.490

The local newspaper reported several trees and powerlines downed by thunderstorm winds across the county.

Thunderstorm Wind, McMinn

When
April 10, 4:05 PM EST to 4:10 PM EST
Where
McMinn County, Athens
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Public
Coordinates
35.450, -84.600

An individual reported a tree fell on a home and vehicle from thunderstorm winds in Athens. One person in the home was hospitalized with a neck injury.

Thunderstorm Wind, Roane

When
April 10, 4:10 PM EST to 4:20 PM EST
Where
Roane County, 0.56 mi E of Kingston
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.870, -84.510

Law enforcement personnel reported several trees downed by thunderstorm winds in the Kingston area.

Hail, Sullivan

When
April 10, 4:45 PM EST to 4:48 PM EST
Where
Sullivan County, 0.89 mi NW of Springdale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.530, -82.560

A trained spotter reported nickel-size hail fell in the Kingsport area.

Thunderstorm Wind, Jefferson

When
April 10, 4:56 PM EST to 4:59 PM EST
Where
Jefferson County, 2.07 mi S of New Market
Measured
53 kt (61 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.070, -83.550

Law enforcement personnel reported two trees downed by thunderstorm winds in the New Market area.

Thunderstorm Wind, Blount

When
April 10, 5:00 PM EST to 5:10 PM EST
Where
Blount County, 1.82 mi ESE of Wellsville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.590, -84.050

Law enforcement personnel reported a few trees downed by thunderstorm winds in the Wellsville area.

Thunderstorm Wind, Greene

When
April 10, 5:35 PM EST to 5:45 PM EST
Where
Greene County, 1.38 mi S of Russell Xrd
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.080, -82.920

Law enforcement personnel reported two trees downed by thunderstorm winds southwest of Greeneville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyThe tornado archive for Tennessee, 2009Warnings in Tennessee, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162124, 162281, 162289, 162641, 164309, 162291, 162296, 162297, 164312, 167335, 164314, 164315, 164342, 164317, 164318, 164320, 164321, 164323, 164326, 164328, 164330, 167299, 167316, 167336, 164331, 164333, 164335, 164336, 164338.